Substance Use

Klonopin Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

rx blue pills

What You Need to Know About Klonopin Overdose

Klonopin (clonazepam) is a prescription medication used to treat various physical and mental health issues. However, as a benzodiazepine, Klonopin carries a risk of abuse and misuse. 

An overdose can occur if someone abuses Klonopin. 

If you’re worried that you or a loved one is at risk of a Klonopin overdose, it’s not too early or too late to seek help. Zinnia Healing has helped many people with substance abuse disorders reduce their risk factors and go on to live happy and drug-free lives. If you’re ready to take the first steps, call us at (855) 430-9439. We’ll be your support system every step of the way. 

Can You Overdose on Klonopin?

If you use Klonopin as directed, there is no risk of overdosing. However, when you use more than the amount prescribed, you can overdose. 

What to Do in An Emergency?

If you suspect someone close to you is overdosing on Klonopin, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Klonopin Overdose?

Klonopin overdose can be fatal if not treated immediately, so a person suspected of an overdose will need emergency treatment in a hospital. When a person arrives at the hospital, their vital signs will be closely monitored.

Next, the physician will clean out the stomach using gastric lavage. This removes excess clonazepam from the body. If necessary, the patient will receive IV fluids to maintain their hydration and reduce high blood pressure.

Another Klonopin overdose treatment is Flumazenil therapy to reverse the sedative effects of clonazepam. 

Other treatment options include:

  • Breathing support
  • Antidote medications to reverse the effects of any opioid present
  • Activated charcoal to bind to and neutralize poisons

Is a Klonopin Overdose Dangerous?

Misusing Klonopin can result in coma or death. 

Even if the person seems relatively undisturbed by the overdose, time is of the essence. The faster a person receives help after overdosing on Klonopin, the better their prognosis is after treatment. 

How Much Klonopin Does It Take To Overdose?

According to the Food and Drug Administration FDA, exposure to benzodiazepines, including Klonopin, increases the risk of abuse, misuse, addiction, and overdose. According to the National Institutes of Health, any dose over 0.08 Mcg/mL is considered toxic.

However, most cases of Klonopin overdose involve doses greater than the maximum recommended and often occur with the simultaneous use of another medication or illicit substance. 

What Are the Signs and Symptoms of a Klonopin Overdose?

The signs and symptoms of clonazepam overdose are similar to those of other central nervous system depressants.  

This includes:

  • Confusion
  • Diminished reflexes
  • Drowsiness 
  • Loss of consciousness / unresponsiveness
  • Coma

Additional side effects may be present if the person overdoses on more than one medication simultaneously. 

A person that overdosed on Klonopin requires medical attention right away.

Zinnia Healing offers the most trusted residential detox program for minimizing withdrawal symptoms associated with Klonopin addiction. Our addiction treatment centers are designed to provide you with a safe and comfortable recovery environment. In addition, we provide counseling, group meetings, holistic treatments, and more. 

To find out how we can help you overcome clonazepam addiction, call us at (855) 430-9439. 

What Increases The Risk of a Klonopin Overdose?

The most common cause of a Klonopin overdose is taking this drug with an opioid. According to the National Institute on Drug Abuse, taking opioids in combination with other central nervous system depressants increases the risk of a life-threatening overdose

In 2020, 16% of opioid overdose deaths involved a benzodiazepine such as Klonopin.

Another cause of Klonopin overdose is taking it while drinking alcohol. 

Lastly, taking too much Klonopin can result in a life-threatening overdose. This is called benzodiazepine toxicity

Why Does a Klonopin Overdose Occur?

Klonopin works by binding to a GABA neurotransmitter in the central nervous system (CNS). This depresses the CNS and causes the user to relax. However, within 30 to 40 hours, the feeling begins to fade as the concentration of clonazepam reduces by half. 

When someone takes more than the maximum dose of this drug, it profoundly depresses the central nervous system causing Klonopin overdose symptoms.

Since it takes up to 40 hours for half of the drug to leave the system, this dose could be fatal. 

How to Tell Someone Is on Klonopin?

Some people who take clonazepam have no outward signs of using the medication. However, others may become drowsy, dizzy, or unsteady.

Other signs that a person may be using clonazepam are:

  • Problems with concentration
  • Difficulty remembering things 
  • Difficulty thinking
  • Increased salivation
  • Muscle and joint pain
  • Blurry vision
  • Changes in sex drive
  • Slurred speech

Klonopin is a benzodiazepine that calms the central nervous system. However, it might appear to have an opposite effect when abused.

A person abusing Klonopin may display the following symptoms:

  • Hostility
  • Irritability
  • Vivid or disturbing dreams

These symptoms are also present in a benzodiazepine overdose. The risk of overdose increases with regular street drug use, and this includes the use of benzos.

Why Would Someone Take Klonopin?

Clonazepam, sold under the brand name Klonopin, reduces seizures, relieves panic attacks caused by panic disorder, and calms abnormal activity in the brain. Some medical professionals may prescribe clonazepam to treat restlessness caused by antipsychotic medications.

Since Klonopin belongs to the benzodiazepine family, it has a high risk of addiction. In addition, taking this medication beyond the amount of time prescribed greatly increases the risk of becoming addicted to it and subsequently overdosing on Klonopin.

Adolescents and young adults abuse clonazepam by crushing the pills and snorting the powder.

According to the Department of Justice, people who use heroin or cocaine are more likely to abuse clonazepam.

People who use opioids may also abuse clonazepam to enhance euphoria. 

How to Help Someone With a Klonopin Use Disorder?

Klonopin works by calming the brain, so anyone who has used this substance for a while may feel like they can’t function without it. If a person were to stop using Klonopin abruptly, they could experience terrible withdrawal symptoms that could prompt relapse.

A professional drug and alcohol rehab center like Zinnia Healing can offer medication-assisted detox to lessen the pain of withdrawal. We also provide therapy and outpatient treatment options. 

Are you ready to regain control of your life? Take the first steps towards a drug-free future by reaching out to Zinnia Healing at (855) 430-9439.